Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 17, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 27, 2009, 10:06 AM CDT for Atascosa County, DeWitt County, Karnes County, Texas. It was in force for 114 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2009, 10:06 AM CDT (15:06 UTC)
- Expired
- May 27, 2009, 12:00 PM CDT
- In force
- 114 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atascosa County, TX, DeWitt County, TX, Karnes County, TX
The radar
The Austin/San Antonio radar (KEWX), 105 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 11:00 AM CDT | HEAVY RAIN 2.36 | 3 S Runge, TX | 40 MIN RAINFALL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 3.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3147 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 271506
FFWEWX
TXC013-123-255-271700-
/O.NEW.KEWX.FF.W.0017.090527T1506Z-090527T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1006 AM CDT WED MAY 27 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME EAST CENTRAL ATASCOSA COUNTY...
SOUTHWESTERN DEWITT COUNTY...
SOUTHERN KARNES COUNTY...
* UNTIL NOON CDT.
* AT 1003 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED
THAT RAINFALL ESTIMATES OF 2 TO 4 INCHES FROM DOPPLER RADAR
INDICATE FLASH FLOODING FROM THUNDERSTORMS MOVING SLOWING TO THE
EAST BETWEEN KARNES CITY...KENEDY AND YORKTOWN.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENEDY...
YORKTOWN...RUNGE...NORDHEIM AND KARNES CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 2871 9792 2868 9800 2879 9812 2918 9751
2891 9724 2886 9732 2892 9743 2867 9777
2866 9781 2866 9784
$$1 follow-up statement
000
WGUS74 KEWX 271654
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1154 AM CDT WED MAY 27 2009
TXC013-123-255-271704-
/O.EXP.KEWX.FF.W.0017.000000T0000Z-090527T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWITT TX-ATASCOSA TX-KARNES TX-
1154 AM CDT WED MAY 27 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT FOR SOUTHERN
KARNES...EXTREME EAST CENTRAL ATASCOSA AND SOUTHWESTERN DEWITT
COUNTIES...
THE HEAVY RAINS HAVE MOVED EAST AND NO ADDITIONAL HEAVY RAINS ARE
EXPECTED.
LAT...LON 2871 9792 2868 9800 2879 9812 2918 9751
2891 9724 2886 9732 2892 9743 2867 9777
2866 9781 2866 9784
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:52 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 27, 8:52 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 852 AM CDT WED MAY 27 2009 .UPDATE... HAVE DONE ANOTHER UPDATE TO ADD SEVERE TO THE FCST...PER LATEST SWOMCD FROM SPC. && .PREV DISCUSSION... /ISSUED 826 AM CDT WED MAY 27 2009/ UPDATE... SHOWERS AND THUNDERSTORMS CONTINUE TO ERUPT ON THE SLOW MOVING FRONTAL BOUNDARY. THESE STORMS ARE SLOW MOVERS AND ARE PRODUCING VERY HEAVY RAINFALL. HAVE UPDATED THE FIRST PERIOD GRIDS TO INCREASE POPS AND ADD LOCALLY HEAVY RAINFALL. PREV DISCUSSION... /ISSUED 645 AM CDT WED MAY 27 2009/ AVIATION... A WEAK SURFACE BOUNDARY AND AN UPPER LEVEL SHORTWAVE WILL INTERACT WITH A MOIST AIRMASS TO GENERATE ISOLATED TO SCATTERED SHRA/TSRA ACROSS SOUTH CENTRAL TEXAS TODAY AND TONIGHT. HAVE MENTIONED CB, VCTS, OR VCSH AT THE TAF SITES DUE UNCERTAINTY ON TIMING. VFR CIGS WILL PREVAIL WITH SCT-BKN STRATOCUMULUS/CUMULUS WITH LAYERS ABOVE TO CIRRUS, EXCEPT MVFR CIGS CAN BE EXPECTED ALONG AND SE OF A KCOT TO KUVA TO KSAT TO K3T5 LINE THROUGH 15Z. NELY WINDS 5 TO 10 KTS WILL PREVAIL, ALTHOUGH WIND DIRECTION MAY BE ERRATIC AT TIMES DUE TO A WEAK PRESSURE GRADIENT. WIND GUSTS TO 40 KTS IN AND NEAR SHRA/TSRA ARE POSSIBLE. PREV DISCUSSION... /ISSUED 359 AM CDT WED MAY 27 2009/ DISCUSSION... A WEAK FRONTAL BOUNDARY DRAPED ACROSS THE STATE HAS ENABLED SHOWERS AND THUNDERSTORMS TO PERSIST OVERNIGHT. THE MAJORITY OF THE ACTIVITY HAS REMAINED TO OUR NORTH SO FAR...WITH ONLY ISOLATED CONVECTION DEVELOPING ACROSS THE HILL COUNTRY. HOWEVER...THERE IS AN EXPECTATION THAT THE WEAK ENERGY FROM THIS SYSTEM WILL COMBINE WITH DIURNAL HEATING AND JUICY DEWPOINTS TO GENERATE MORE WIDESPREAD ACTIVITY THROUGHOUT THE DAY. RAIN CHANCES WILL END FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON WITH WEAK CAA FILTERING IN AFTERWARDS. GFS CONTINUES TO DEPICT ACTIVITY DEVELOPING ACROSS NERN MEXICO THIS EVENING WITH AN MCS PUSHING EASTWARD INTO THE RIO GRANDE PLAINS OVERNIGHT. AGREE WITH THIS SOLUTION AND THUS HAVE POPS INCREASING ACROSS THE SOUTHWEST COUNTIES TONIGHT AND EXITING BY SUNRISE AS THE SYSTEM DISSIPATES. LINGERING MOISTURE AND INSTABILITIES JUSTIFY KEEPING IN A SLIGHT CHANCE MENTION FOR RAIN ACROSS SOUTH CENTRAL TEXAS THURSDAY AFTERNOON. UPPER LEVEL RIDGING THEN BEGINS TO BUILD ACROSS THE REGION SHUNTING ANY CHANCES FOR RAIN OVER THE WEEKEND. TEMPERATURES THIS AFTERNOON WILL BE HIGHLY DEPENDENT UPON THE TIMING AND LOCATION OF THE CONVECTION...BUT GENERALLY ANTICIPATE NEAR NORMAL HIGHS ACROSS THE SOUTHERN HALF OF THE CWA AND SLIGHTLY COOLER THAN NORMAL TEMPS ACROSS THE HILL COUNTRY AND ADJACENT AREAS. A GRADUAL WARMING TREND WILL ENSUE FOR THE REST OF THE WORK WEEK WITH AFTERNOON TEMPERATURES REACHING INTO THE 90S. SEASONABLE TEMPERATURES FOR LATE MAY/EARLY JUNE ARE EXPECTED FOR THE REST OF THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 85 67 90 64 91 / 40 20 20 10 10 AUSTIN BERGSTROM INTL AIRPORT 84 65 89 62 91 / 70 20 20 10 10 NEW BRAUNFELS MUNI AIRPORT 86 66 89 61 91 / 70 20 20 10 10 BURNET MUNI AIRPORT 83 65 88 62 89 / 10 10 20 10 10 DEL RIO INTL AIRPORT 90 71 91 69 89 / 30 30 20 20 10 GEORGETOWN MUNI AIRPORT 84 66 88 64 90 / 40 10 20 10 10 HONDO MUNI AIRPORT 89 66 90 64 88 / 30 30 20 20 10 SAN MARCOS MUNI AIRPORT 85 66 89 62 90 / 70 20 20 10 10 LA GRANGE - FAYETTE REGIONAL 87 69 87 65 89 / 70 20 20 10 - SAN ANTONIO INTL AIRPORT 88 68 89 64 89 / 40 20 20 10 10 STINSON MUNI AIRPORT 89 69 90 65 92 / 70 30 20 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 13/01
Hazardous weather outlook, May 27, 9:16 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 916 AM CDT WED MAY 27 2009 TXZ171>173-183>194-202>209-217>225-228-281115- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 916 AM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... SLOW MOVING SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CAUSE FLASH FLOODING OVER THE COASTAL PLAINS GENERALLY SOUTH OF I10 AND EAST OF I35 THIS MORNING AND INTO THE EARLY AFTERNOON. A FEW OF THE THUNDERSTORMS MAY CONTAIN SMALL HAIL AND WIND GUSTS TO 40 MPH. HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 27, 7:54 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 754 AM CDT WED MAY 27 2009 TXZ205-207-221-271400- BEXAR-GUADALUPE-WILSON- 754 AM CDT WED MAY 27 2009 ...STRONG THUNDERSTORMS WERE AFFECTING BEXAR...GUADALUPE AND WILSON COUNTIES... AT 752 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LA VERNIA TO ELMENDORF...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF STOCKDALE TO 15 MILES SOUTHEAST OF SAN ANTONIO...MOVING EAST AT 5 MPH. PEOPLE IN NORTHERN WILSON...SOUTHEASTERN BEXAR AND SOUTHERN GUADALUPE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LA VERNIA...CALAVERAS LAKE...ELMENDORF AND SUTHERLAND SPRINGS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, May 27, 8:33 AM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 833 AM CDT WED MAY 27 2009 TXZ221-271430- WILSON- 833 AM CDT WED MAY 27 2009 ...A STRONG THUNDERSTORM WAS AFFECTING WILSON COUNTY... AT 831 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR SUTHERLAND SPRINGS...OR 6 MILES WEST OF STOCKDALE...MOVING SLOWLY EAST AND SOUTHEAST AT 10 MPH. PEOPLE IN EASTERN WILSON COUNTY...INCLUDING THE FOLLOWING LOCATIONS...SUTHERLAND SPRINGS AND STOCKDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, May 27, 9:12 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
912 AM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0911 AM HEAVY RAIN 5 S ST. HEDWIG 29.35N 98.21W
05/27/2009 M4.10 INCH WILSON TX COCORAHS
SINCE 7 AM
&&
EVENT NUMBER 00608
JPBSpecial weather statement, May 27, 9:23 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 923 AM CDT WED MAY 27 2009 TXZ221-222-271530- KARNES-WILSON- 923 AM CDT WED MAY 27 2009 ...A STRONG THUNDERSTORM WAS AFFECTING KARNES AND WILSON COUNTIES... AT 922 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR GILLETT...OR 6 MILES NORTHEAST OF KOSCIUSKO...MOVING SOUTHEAST AT 5 MPH. PEOPLE IN EASTERN WILSON AND NORTHEASTERN KARNES COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...GILLETT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, May 27, 9:40 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
940 AM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0936 AM FLASH FLOOD SUTHERLAND SPRINGS 29.27N 98.07W
05/27/2009 WILSON TX LAW ENFORCEMENT
FM 539 IN WESTERN WILSON COUNTY CLOSED BY FLASH
FLOODING
&&
EVENT NUMBER 00609
JPBLocal storm report, May 27, 9:42 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 AM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 2 SW LA VERNIA 29.33N 98.14W
05/27/2009 WILSON TX LAW ENFORCEMENT
FM3432 IN WESTERN WILSON COUNTY CLOSED FOR FLASH
FLOODING
&&
EVENT NUMBER 00610
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:54 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 51 min |
| May 27, 6:11 AM CDT | Areal Flood Advisory | EWX | Wilson | 2 hr |
| May 27, 7:25 AM CDT | Areal Flood Advisory | EWX | Bexar, Gonzales, Guadalupe, Wilson | 2 hr |
| May 27, 8:22 AM CDT | Flash Flood Warning | EWX | Bexar, Guadalupe, Wilson | 3 hr |
| May 27, 9:15 AM CDT | Flash Flood Warning | EWX | Atascosa, Bexar, Karnes, Wilson | 3 hr |
| May 27, 4:37 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real, Uvalde | 38 min |
| May 27, 4:48 PM CDT | Areal Flood Advisory | EWX | Medina | 117 min |
| May 27, 4:56 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Comal, Kendall, Kerr, Medina | 49 min |
| May 27, 5:11 PM CDT | Areal Flood Advisory | EWX | Edwards, Real | 2 hr |
| May 27, 5:17 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real, Uvalde | 58 min |
| May 27, 5:38 PM CDT | Severe Thunderstorm Warning | EWX | Kendall | 67 min |
| May 27, 5:51 PM CDT | Severe Thunderstorm Warning | EWX | Real, Uvalde | 54 min |
| May 27, 6:09 PM CDT | Areal Flood Advisory | EWX | Bandera, Kendall | 111 min |
| May 27, 6:19 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney | 30 min |
| May 27, 6:40 PM CDT | Flash Flood Warning | EWX | Edwards, Real | 4 hr |
| May 27, 6:47 PM CDT | Severe Thunderstorm Warning | EWX | Edwards | 43 min |
| May 27, 6:51 PM CDT | Severe Thunderstorm Warning | EWX | Medina, Uvalde, Zavala | 54 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.